Excessive Sodium Bicarbonate Infusion May Result in Osmotic Demyelination Syndrome During Treatment of Diabetic Ketoacidosis: A Case Report.
Diabetes Ther. 2019 Mar 06;:
Authors: Hsieh HC, Wu SH, Chiu CC, Ko KC
INTRODUCTION: We present a case wherein diabetic ketoacidosis (DKA) was treated with a large amount of sodium bicarbonate and potassium chloride, resulting in the development of osmotic demyelination syndrome (ODS).
CASE PRESENTATION: Our patient was a 29-year-old male with a history of post-surgical repair for ventricular septal defect. Upon arrival, the patient's Glasgow Coma Scale (GCS) score was E2M4V3. Laboratory examinations revealed leukocytosis, severe metabolic acidosis, hypokalemia, and hyperglycemia. His consciousness status and hemodynamics improved after resuscitation (GCS: E3M6Ve). However, they declined at the 40th hour of admission and dropped to GCS E2M2Ve. Magnetic resonance imaging revealed multifocal abnormal signal intensity changes in the whole brain stem. The diagnosis of type 1 diabetes mellitus was made during the hospitalization period. The patient exhibited improved consciousness status after 17-day medical care at the ICU.
CONCLUSIONS: We recommend that in the case of DKA, the correction of hypokalemia should be prioritized during treatment. Sodium bicarbonate infusion should be reserved for pH < 6.9. In addition, close monitoring of the serum sodium level and prompt actions to lower it if it exceeds the threshold may be necessary.
PMID: 30843157 [PubMed - as supplied by publisher]